Lightning, Arapahoe
- When
- August 15, 3:00 AM MST
- Where
- Arapahoe County, Aurora Cherry Creek
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 39.630, -104.800
At least three homes were hit by lightning during the early morning hours in Arapahoe County. Lightning also struck two homes in Castle Rock, damaging the roofs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
At least three homes were hit by lightning during the early morning hours in Arapahoe County. Lightning also struck two homes in Castle Rock, damaging the roofs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 15, 1:50 AM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 AM MDT FRI AUG 15 2008 .SHORT TERM...WATER VAPOR IMAGERY SHOWING STRONG CLOSED LOW NOW MOVING INTO FAR NERN WYOMING AND THIS WILL CONTINUE TO MOVE SOUTHWEST INTO NW CO BY 12 SAT. MODEL TRENDS CONTINUE TO BE CONSISTENT IN THE OVERALL TRACK AND ACCEPTED AS RUC QG HEIGHT TENDENCY HAS BEST FALLS INTO SW WYOMING ATTM. CURRENTLY...PRECIP IS RAPIDLY DEVELOPING ACROSS MUCH OF THE CWA AS MODERATE QG ASCENT MOVING IN AHD OF THE LOW AS NOTED BY RUC LAYERED VERTICAL VELOCITY FIELDS. LOW LEVEL FLOW IS ALSO SHIFTING MORE NORTHERLY AS NEXT SURGE MOVES IN FROM WYOMING. HAVE BOOSTED POPS TO CATEGORICAL THROUGH TODAY WITH THE BEST ASCENT AND UPSLOPE FLOW THRU THE DAY. LOW LVL FLOW SHIFTS MORE SERLY LATER TNT SO RAIN MAY NOT AS WIDESPREAD OVER THE DENVER AREA. STILL DESERVES THE LIKELY POPS AND WILL LET DAY SHIFT DECIDE WETHERE TO BUMP POPS EVEN HIGHER FOR TNT AS QG ASCENT IS STILL FAIRLY HEALTHY. EXPECT EMBEDDED THUNDERSTORMS WITH THE COLDER AIR ALOFT MOVING IN WITH THE LOW BUT DONT EXPECT SEVERE STORMS WITH LACK OF ANY SIGNIFICANT SFC BASED CAPE WITH VERY COOL LOW LVLS. PERSISTENT LONG TERM RAINFALL OVER THE NEXT SEVERAL DAYS MAY LEAD TO SOME MINOR WATER PROBLEMS...BUT NOT SIGNIFICANT ENOUGH TO ISSUE ANY WATCHES AT THIS TIME. MUCH COOLER TODAY AS 700MB TEMPS DROP TO AROUND +4C. WITH SATURATED AIRMASS HIGHS WILL REMAIN THE MID TO UPPER 50S OVER THE FRONT RANGE. THESE TEMPS WILL VERY WELL LIKELY BUST THE OLD RECORD LOW MAX OF 68 DEGREES WITH NO PROBLEM. AS FOR THE SNOW IN THE MOUNTAINS...SNOW LEVELS WILL REMAIN QUITE HIGH...GENERALLY ABOVE 11000 FEET AND WILL CONTINUE TO MENTION SOME ACCUMLATIONS OVER THE HIGHEST ELEVATIONS. .LONG TERM...MODELS CONTINUE TO DROP A CLOSED UPPER LOW SLOWLY ACROSS COLORADO...AND ARE IN FAIR AGREEMENT THROUGH 60 HOURS. THE NAM HAS BEEN A BIT SLOWED THE MOVEMENT FOR EACH OF THE LAST FEW RUNS. MODELS TYPICALLY DO NOT DO WELL WITH MOVEMENT OF CLOSED LOWS...SO WOULD NOT BE SURPRISED TO SEE US IMPACTED BY THIS LOW THROUGH MONDAY. FOR NOW HAVE LOWERED MAX TEMPS A COUPLE OF DEGREES ON SUNDAY AND MONDAY DUE TO PROXIMITY OF LOW/ AND CLOUDY UPSLOPE CONDITIONS. HIGH POPS IN FORECAST LOOK REASONABLE THROUGH SATURDAY NIGHT...AND THIS COULD BE JUST WHAT IS NEEDED TO RELIEVE OUR DRY CONDITIONS. ALSO RAISED POPS OVER PALMER DIVIDE SUNDAY AND SUNDAY NIGHT AS DOWNWARD FORCING BEHIND LOW SHOULD NOT BE EXPECTED UNTIL AT LEAST MONDAY IF NOT LATER. FORECAST PAST MONDAY UNCHANGED...TIME WILL TELL IF THE UPPER LOW WILL STILL BE IN THE AREA...FOR NOW WE HAVE A MOSTLY DRY AND WARMING TREND IN THE FORECAST BEGINNING MONDAY. && .AVIATION...VARYING IFR/MFVR CONDITIONS EXPECTED AT AREA AIRPORTS DURING NEXT 24 HOURS WITH MOIST...NORTH-NORTHEAST LOW LVL FLOW. HEAVIER SHOWERS AND EMBEDDED TS WILL DROP CIGS TO IFR CONDITIONS AT TIMES. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SWE/RTG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1036 AM MDT THU AUG 14 2008 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1036 AM MDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FOOTHILLS AND ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING....WITH ISOLATED STORMS OVER THE MOUNTAINS. BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS CAN BE EXPECTED WITH THE STORMS. A FEW STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE SHOWERS WILL BECOME MORE WIDESPREAD ALONG THE FOOTHILLS AND ACROSS THE PLAINS OVERNIGHT AS A STRONG LOW PRESSURE SYSTEM MOVES SOUTHWEST INTO NORTHERN WYOMING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD CLOUDS AND MOISTURE ALONG WITH A COOLER AIRMASS WILL COVER THE FORECAST AREA FRIDAY THROUGH SUNDAY. RAIN SHOWERS WILL BE LIKELY FOR THE PLAINS AND FOOTHILLS AS WELL AS THE MOUNTAINS EAST OF THE DIVIDE THROUGH SUNDAY. A FEW THUNDERSTORMS WILL BE EMBEDDED IN THE SHOWERS AS WELL. SOME NOCTURNAL SNOW SHOWERS WILL BE MIXED IN WITH THE RAIN SHOWERS ABOVE 10000 FEET. DRIER AND WARMER WEATHER IS EXPECTED ON MONDAY THROUGH WEDNESDAY WITH ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/RJK
The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 10:02 UTC.
3 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122913, 124886, 124887.